France issues health warning over 12 common cold and flu remedies

France issues health warning over 12 common cold and flu remedies
Photo: AFP
French health authorities have issued a warning over 12 common over-the-counter cold and flu remedies.

France's drug safety agency Agence nationale de sécurité du médicament (ANSM) has issued the warning about rare but potentially serious side effects including heart failure or stroke.

The warning largely concerns decongestants in tablet forms, some of which are combined decongestants and painkillers.

READ ALSO Coughs, colds and flu – what to do and what to say if you fall sick in France

The 12 named remedies are all available in pharmacies without prescription and are widely used in France, however in rare cases they can cause convulsions, high blood pressure, gastrointestinal bleeding and serious skin reactions as well as in more extreme cases heart failure and stroke.

The ANSM already publishes cold advice on its website, but from February the advice sheet will be in all pharmacies and included with certain types of remedy.

The health body notes that most colds get better by themselves within seven to 10 days without any need for medication. During that time patients are advised to drink plenty of water, sleep with their heads elevated and if necessary use nasal sprays of saline solution, thermal or sea water.

Decongestant tablets should not be taken for more than five days.

They should not be taken by pregnant women and the risks are higher in children under the age of 15, anyone with a history or risk factor of stroke, high blood pressure or heart problems, glaucoma, certain prostate problems and women who are breastfeeding.

Some decongestants also contain painkillers such as paracetamol or ibuprofen or an antihistamine (cetirizine) so care should be taken if combining them with other medications.

The 12 products listed by the ANSM are; Actifed Lp Rhinite Allergique, Actifed Rhume, Actifed Rhume jour et nuit, Dolirhume Paracétamol et Pseudoéphédrine, Dolirhumepro Paracétamol, Pseudoéphédrine et Doxylamine, Humex Rhume, Nurofen Rhume, Rhinadvil Rhume Ibuprofène-Pseudoéphédrine, Rhinadvilcaps Rhume éphédrine, Rhinureflex and Rhumagrip.


Member comments

Become a Member to leave a comment.Or login here.